Clinically significant liver injury in patients treated with natalizumab
Natalizumab is a recombinant monoclonal antibody approved for the treatment of patients with multiple sclerosis and patients with Crohn's disease. Because of its immunosuppressive effects, natalizumab has been associated with a number of atypical and opportunistic infections.Aim
To describe and summarize six spontaneously reported post-marketing cases of clinically significant drug induced-liver injury associated with natalizumab use.Methods
The FDA maintains a database of adverse event reports (AERS). We searched the AERS database for reports of serious liver injury associated with natalizumab use from November 2004, when the drug was approved, through 30 June 2008.Results
The search resulted in six spontaneously reported post-marketing cases of severe drug-induced liver injury. Four of six patients developed liver injury with elevations of serum transaminases and hyperbilirubinemia after only a single infusion of natalizumab. One of these patients experienced repeated increases of aminotransferases and bilirubin when natalizumab was re-administered.Conclusions
Serious hepatic injury may occur in association with natalizumab use. Health professionals should be alerted to possible serious liver injury in patients receiving natalizumab.